The results of an interesting secondary analysis of the CATCH study were published recently and they are useful for a better understanding of the expectations and risks associated with the use of anticoagulants for the treatment of VTE in cancer patients. In the CATCH study, the drugs compared were a low molecular weight heparin (tinzaparin) and warfarin. In short, the study showed an advantage at the limits of statistical significance of tinzaparin against warfarin for the protection against relapses of VTE with comparable bleeding risk1.
In the secondary analysis (summarised for us by Dr. Chiara Zilli from Treviso) hemorrhagic events, including major and clinically relevant bleeding observed in the study population, were considered2. Of the 900 patients recruited, as many as 138 (15%) developed 180 hemorrhagic events, with frequency substantially the same in the two treatment groups. The most frequently affected sites were the gastrointestinal (37%) and the genitourinary (23%). From a multivariate analysis, the risk of bleeding was higher in patients who were older than 75 years (HR = 1.83; 95% CI: 1.14 – 2.94). It is interesting to note that, in those patients randomised to warfarin, there was no association with the INR levels.
Comment. The risk of bleeding in neoplastic patients with VTE is significantly higher than expected in non-neoplastic populations, irrespective of the type of treatment and its intensity, with a higher occurrence in gastrointestinal and genitourinary systems in elderly subjects. This conclusion is all the more alarming considering that in both of the two most recent studies which compared DOAC with low mw heparin for this same indication, the risk of bleeding was even higher among the patients treated with the new drugs (and occurred more in patients with gastrointestinal neoplasms. It therefore follows that none of the current therapeutic strategies is able to contain the risk of bleeding within acceptable limits in this type of patient.
It should not be forgotten that, under the same conditions, bleeding complications are increasingly more of a concern than thromboembolic relapses, as they are accompanied by a case-fatality rate (the frequency of death among all those who develop complications) which is from 3 to 4 times higher. Caution should therefore be exercised in the choice of therapy, its intensity and duration in the treatment of VTE in patients with neoplasms. This is especially true for elderly patients and neoplasia of the genitourinary and gastrointestinal systems. The latter – according to the results of the above-mentioned studies – should be excluded from DOAC therapy. In cases where severe haemorrhage develops in a context in which the patient still needs adequate anticoagulant therapy, the most consistent choice is the immediate application of a definitive inferior vena cava filter with suspension of any anti-thrombotic drug therapies. Delay or use of other drugs, or other dosages, is a waste of time which is unnecessary and dangerous.
- Lee AYY, Kamphuisen PW, Meyer G, Bauersachs R, Janas MS, Jarner MF, Khorana AA; CATCH Investigators. Tinzaparin vs warfarin for treatment of acute venous thromboembolism in patients with active cancer: a randomized clinical trial. JAMA 2015;314:677-86.
- Kamphuisen PW, Lee AYY, Meyer G, Bauersachs R, Janas MS, Jarner MF, Khorana AA; CATCH Investigators. Clinically relevant bleeding in cancer patients treated for venous thromboembolism from the CATCH study. J Thromb Haemost 2018;16:1069-107.